Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 73, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 9, 2004, 4:13 PM EDT for Clarendon County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 4:13 PM EDT (20:13 UTC)
- Expired
- Jul 9, 2004, 5:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1530 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 092013 SVRCAE SCC027-092100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 412 PM EDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 500 PM EDT * AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES WEST OF SUMMERTON...OR ABOUT 16 MILES SOUTHWEST OF MANNING...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST PAUL BY 440 PM EDT THIS THUNDERSTORM WILL LIKELY CONTAIN WIND GUSTS NEAR 60 MPH. THE ST PAUL AREA OF CLARENDON COUNTY IS MOST THREATENED BY THIS STORM. REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1... 800...7 7 5...7 1 9 9. LAT...LON 3365 8052 3352 8049 3345 8024 3362 8024 $$ RJL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:47 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 9, 2:47 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 247 PM EDT FRI JUL 9 2004 .SHORT TERM... 06Z SURFACE ANALYSIS SHOWS WEAK TROF SW TO NE ACROSS THE CENTRAL PORTION OF THE STATE THIS AFTERNOON. SATELLITE SHOWS NICE AMOUNT OF CU HAS DEVELOPED DURING THE MIDDAY HOURS. 88D SHOWS SHRA/TSRA ALONG AND AHEAD OF THE BOUNDARY ALONG WITH THETA E AXIS. DURING THE EVENING HOURS...MODELS INDICATE SHORTWAVE ACTIVITY AND WEAK SURFACE BOUNDARY WILL REMAIN IN PLACE AND CONTINUE AS A FOCUS FOR SHRA/TSRA THROUGH THE EARLY EVENING HOURS. BOTH ETA/GFS CONTINUE THEIR TREND OF BUILDING THE RIDGE ACROSS THE AREA AND ALSO MOVING IT WESTWARD TOWARD THE LOWER MS RIVER VALLEY BY THE BEGINNING OF NEXT WEEK. AT THE SURFACE...A WEAK TROF OF LOW PRESSURE WILL BE PERSISTENTLY ACROSS THE CENTRAL PORTION OF THE CWA. EVEN WITH BUILDING HEIGHTS TOMORROW INTO SUNDAY...MODEL TIME SECTIONS SHOW ENOUGH LOW LEVEL MOISTURE AND INSTABILITY ALONG WITH WEAK SURFACE BOUNDARY FOR A FEW SCATTERED SHRA/TSRA EACH DAY/EVENING. GUIDANCE AND LOCAL EQUATIONS CONSISTENT WITH POPS AND TEMPERATURES EACH DAY AND WILL LEANS TOWARD CONSENSUS. && .LONG TERM... NEXT WEEK...RIDGE BUILDS WESTWARD ACROSS THE SOUTHERN ROCKIES AND TROFINESS DEVELOPS ACROSS THE EASTERN/SOUTHEAST AREAS. EXPECT TEMPERATURES TO SLIDE DOWNWARD CLOSER TO CLIMATOLOGY WITH A BETTER CHANCE FOR ADDITIONAL PRECIPITATION. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 73 96 74 94 / 10 20 10 30 AUGUSTA 72 96 73 94 / 10 30 10 30 SUMTER 73 96 74 94 / 10 20 10 30 ORANGEBURG 73 96 74 94 / 10 30 10 30 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && LCV
Hazardous weather outlook, Jul 9, 4:04 AM EDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 404 AM EDT FRI JUL 9 2004 SCZ015-016-020>022-100801- CHESTERFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-NEWBERRY SC- 404 AM EDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GAZ040-063>065-077-SCZ018-025>031-035>038-041-100801- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CLARENDON SC- COLUMBIA GA-EDGEFIELD SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC- MCDUFFIE GA-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 404 AM EDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES. SEE THE CAESPSCAE ISSUED BY THE NATIONAL WEATHER SERVICE COLUMBIA OFFICE. .DAYS TWO THROUGH SEVEN... AFTERNOON HEAT INDEX VALUES APPROACHING 105 DEGREES SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RCC
In the hours before
Special weather statement, Jul 9, 2:45 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 245 PM EDT FRI JUL 9 2004 GAZ077-SCZ030-035-091915- AIKEN-BARNWELL-BURKE- 245 PM EDT FRI JUL 9 2004 ...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY...AIKEN COUNTY AND BARNWELL COUNTY THROUGH 315 PM EDT... AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 11 MILES EAST OF WAYNESBORO...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND GIRARD THROUGH 315 PM EDT. THE STORMS WILL MOVE IN TO BARNWELL COUNTY AROUND 330 PM. GUSTY WINDS OF 35 TO 45 MPH ... HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED.
Special weather statement, Jul 9, 3:14 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 314 PM EDT FRI JUL 9 2004 GAZ077-091945- BURKE- 314 PM EDT FRI JUL 9 2004 ...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY THROUGH 345 PM EDT... AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER NORTHERN BURKE COUNTY...OR ABOUT 10 MILES NORTHEAST OF WAYNESBORO. THIS STORM WILL WEAKEN AND MOVE NORTHEAST AT 5 MPH THROUGH 345 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 9, 3:39 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 339 PM EDT FRI JUL 9 2004 GAZ065-077-SCZ030-092015- AIKEN-BURKE-RICHMOND- 339 PM EDT FRI JUL 9 2004 ...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY...RICHMOND COUNTY AND AIKEN COUNTY THROUGH 415 PM EDT... AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ABOUT 11 MILES SOUTHEAST OF SOUTH AUGUSTA...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS OF EASTERN RICHMOND...NORTHWEST BURKE AND SOUTHEAST AIKEN COUNTIES THROUGH 415 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH FREQUENT LIGHTNING AND VERY HEAVY RAIN. CDL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.